Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Replacing convex sets by polytopes


Authors: S. Gallivan and J. Zaks
Journal: Proc. Amer. Math. Soc. 50 (1975), 351-357
MSC: Primary 52A20
DOI: https://doi.org/10.1090/S0002-9939-1975-0380627-1
MathSciNet review: 0380627
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A conjecture of A. J. Hoffman is settled by showing that if $ P$ is a $ d$-polytope in $ {E^d}$, if compact convex subsets $ {C_1}, \cdots ,{C_k}$ are such that every $ t$-dimensional affine flat that meets $ P$ also meets $ \bigcup\nolimits_{i = 1}^k {{C_i}} $, then there exist polytopes $ {D_1}, \cdots ,{D_k}$, with $ {D_i} \subseteq {C_i}$ for all $ 1 \leqslant i \leqslant k$, such that every $ t$-flat that meets $ P$ also meets $ \bigcup\nolimits_{i = 1}^k {{D_i}} $, provided $ k \leqslant d - t + 1$. Counterexamples are given for the cases where $ d \leqslant 3,1 \leqslant t$ and $ k \geqslant d - t + 2$.


References [Enhancements On Off] (What's this?)

  • [1] H. G. Eggleston, Intersection of convex sets, J. London Math. Soc. (2) 5 (1972), 753-754. MR 47 # 2493. MR 0313941 (47:2493)
  • [2] B. Grünbaum, Convex polytopes, Pure and Appl. Math., vol. 16, Interscience, New York, 1967. MR 37 # 2085.
  • [3] W. R. Hare and C. R. Smith, On convex subsets of a polytope, Proc. Amer. Math. Soc. 35 (1972), 238-239. MR 46 # 789. MR 0301633 (46:789)
  • [4] A. J. Hoffman, On the covering of polyhedra by polyhedra, Proc. Amer. Math. Soc. 23 (1969), 123-126. MR 40 # 835. MR 0247570 (40:835)
  • [5] V. Klee, Jr., Some characterizations of convex polyhedra, Acta Math. 102 (1959), 79-107. MR 21 # 4390. MR 0105651 (21:4390)
  • [6] J. Zaks, On a conjecture of A. J. Hoffman, Proc. Amer. Math. Soc. 27 (1971), 122-125. MR 43 # 1039. MR 0275282 (43:1039)
  • [7] -, On a conjecture of A. J. Hoffman. II, Proc. Amer. Math. Soc. 34 (1972), 215-221. MR 45 # 5869. MR 0296810 (45:5869)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 52A20

Retrieve articles in all journals with MSC: 52A20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0380627-1
Keywords: $ d$-polytope, affine flat, compact convex set
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society